What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 5, 5:53 AM CST, 4 hours 7 minutes earlier.
Area forecast discussion, Dec 5, 5:53 AM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
553 AM CST Wed Dec 5 2018
.UPDATE...
Issued at 552 AM CST Wed Dec 5 2018
Updated aviation discussion for 12Z TAFs.
&&
.SHORT TERM...(Today through Friday)
Issued at 350 AM CST Wed Dec 5 2018
The main forecast concerns in the short term include the clearing of
clouds today, followed by our next chance for light precipitation on
Thursday.
The upper level energy responsible for the light snow accumulation
in portions of the region Tuesday into Tuesday night was continuing
to push east through the Ohio Valley early this morning. As a
result, much of the snow shower activity was tapering off. A few
flurries cannot be ruled out through early morning, but most of the
accumulating snow has come to an end. Drier air will gradually work
its way into the area today, resulting in a slow west to east
clearing trend. While western portions of the area should see some
sunshine later this morning, it may be until mid afternoon before
clouds clear the Evansville Tri-State area. Temperatures will be
closely tied to cloud trends today. Highs are forecast to reach the
lower 40s across much of southeast Missouri, southwest Illinois, and
far western Kentucky where more sunshine is expected. Meanwhile,
slower clearing will likely keep highs in the 30s across southwest
Indiana, southeast Illinois, and the Kentucky Pennyrile.
High pressure centered over the Arklatex early this morning will
shift east into the Southeast by daybreak Thursday. This will allow
for a return to low level south/southwesterly winds tonight into
Thursday. As a result, highs on Thursday should manage to reach the
40s across most of the area. A cold front currently positioned
across southern Canada will pass southeast across the forecast area
Thursday afternoon and evening. As it does, it will bring our next
chance for light precipitation. Temperatures through much of the day
will be warm enough to support all rain. Precipitation on the back
edge could transition to a light wintry mix late Thursday afternoon
and evening as colder air filters in behind the front. At this time,
little to no impact is expected. A return to dry weather is forecast
late Thursday night and Friday as cold high pressure builds south
from Canada.
.LONG TERM...(Friday night through Tuesday)
Issued at 350 AM CST Wed Dec 5 2018
The 00Z models continue to bounce around with respect to our weekend
storm system. They are still struggling to converge to a solution on
the intensity and track of the initial upper low, and on its
interaction with two northern stream disturbances.
Confidence remains the highest with the initial storm system that
will move into our region Saturday night into Sunday. It will have a
strong surface low pressure center clipping the Florida Panhandle
and into southern Georgia. Saturday night into Sunday is when it is
most likely that moisture could be wrapped up into at least our
southern border areas. In general, we would prefer the surface low
be a little bit farther north for us to get a major deformation zone
snow event. Of course, there will likely be a sharp northern edge to
the accumulating precipitation, and that edge is likely to be
somewhere across the southern half of our area.
Later Sunday, the surface system reaches the southeast Atlantic
Coast, while the original upper storm system merges with or gets
absorbed into the first of two northern stream systems. The models
generally merge the systems over our region. By Sunday night, the
surface system is along the Mid-Atlantic Coast, and it will be
difficult for moisture to stream all the way back into our area. The
ECMWF in particular creates a very deep upper low over our area
Sunday night and keeps significant precipitation over us through
Monday. It would be foolish at this point to jump on that strong
ECMWF solution into Monday given the interactions that are needed to
get there.
We decided to go with the WPC QPF through the event, which seems to
represent our thinking pretty well at this point. Precipitation will
slowly spread northeast across the southern half of the region
Friday night through Saturday, where it will linger through Saturday
night before coming to an end from the west Sunday through Sunday
night.
Total liquid-equivalent QPF ranges from near a half inch along the
southern border to around a quarter inch from Cape Girardeau to
Paducah to Madisonville, to less than a tenth of an inch over the
northern half of the area. The 00Z GFS develops a modest warm layer
over west Kentucky Saturday night as the surface system passes due
south of the area. This may be a bit far-fetched, but we will have
some mixture of snow, sleet (partially melted snow), and
rain/freezing rain, mainly Saturday night. Storm total snowfall will
generally be 1-3" across the southern half of the area with under an
inch in the north. Ice accumulations are negligible.
The details of this winter storm system are likely to be difficult
to pin down very far ahead, so be prepared for significant forecast
adjustments as it unfolds.
North winds will keep us cool through at least Monday. But, as a
ridge aloft builds over the region Tuesday, south winds will
develop. This should lead to somewhat warmer temperatures with lots
of sunshine expected. The models diverge heading into next Wednesday
when there is some potential for another storm system to bring
showers to the region in the afternoon/evening.
&&
.AVIATION...
Issued at 552 AM CST Wed Dec 5 2018
Primarily VFR conditions are expected through the forecast period,
though ceilings may teeter on MVFR this morning in eastern areas
(KEVV/KOWB) where snow flurries remain possible. Gradual clearing
will take place from west to east today, reaching KCGI/KPAH by
late morning and KEVV/KOWB around mid afternoon. Westerly winds at
5 to 10 knots today will become south/southwest tonight as high
pressure shifts southeast of the area.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...RJP
SHORT TERM...RJP
LONG TERM...DRS
AVIATION...RJP
Hazardous weather outlook, Dec 5, 4:41 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
441 AM CST Wed Dec 5 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
441 AM CST Wed Dec 5 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Periods of snow are forecast mainly over the southern half of the
region Friday evening through Sunday night. A wintry mix and even
some rain will be possible at times over west Kentucky. At this
time, there remains considerable forecast uncertainty, making it
difficult to speculate on any accumulations and impacts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 5, 7:45 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
745 AM CST WED DEC 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY SNOW FORT BRANCH 38.25N 87.57W
12/05/2018 M3.0 INCH GIBSON IN TRAINED SPOTTER
REPORT RELAYED VIA TWITTER.
&&
DWSLocal storm report, Dec 5, 7:46 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
746 AM CST WED DEC 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM SNOW 2 N HOPKINSVILLE 36.88N 87.49W
12/05/2018 M1.0 INCH CHRISTIAN KY TRAINED SPOTTER
&&
DWSLocal storm report, Dec 5, 8:13 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
813 AM CST WED DEC 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 4 ESE CHRISNEY 37.99N 86.97W
12/05/2018 M1.5 INCH SPENCER IN TRAINED SPOTTER
MEASURED IN THE NEWTONVILLE COMMUNITY. REPORT RELAYED VIA
TWITTER.
&&
DWSLocal storm report, Dec 5, 8:49 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
849 AM CST WED DEC 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM SNOW 1 SW SANTA CLAUS 38.10N 86.94W
12/05/2018 M2.5 INCH SPENCER IN COCORAHS
COCORAHS STATION IN-SP-2, SANTA CLAUS IN 1
WSW. THE DURATION OF THE SNOW EVENT WAS 24
HOURS.
0700 AM SNOW FRANCISCO 38.33N 87.45W
12/05/2018 M2.1 INCH GIBSON IN COCORAHS
COCORAHS STATION IN-GB-9, FRANCISCO IN 0.1
SE. THE DURATION OF THE SNOW EVENT WAS 24
HOURS.
0630 AM SNOW 6 ENE SPURGEON 38.28N 87.15W
12/05/2018 M2.0 INCH PIKE IN CO-OP OBSERVER
CO-OP OBSERVER STATION STDI3, STENDAL IN.
THE DURATION OF THE SNOW EVENT WAS 24 HOURS.
0554 AM SNOW 1 NW MELODY HILL 38.04N 87.53W
12/05/2018 M1.1 INCH VANDERBURGH IN ASOS
ASOS STATION EVV, EVANSVILLE IN. THE
DURATION OF THE SNOW EVENT WAS 24 HOURS.
&&Local storm report, Dec 5, 9:07 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
907 AM CST WED DEC 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM HEAVY SNOW ALBION 38.37N 88.06W
12/05/2018 M1.0 INCH EDWARDS IL PUBLIC
&&Local storm report, Dec 5, 9:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
934 AM CST WED DEC 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY SNOW FORT BRANCH 38.25N 87.57W
12/05/2018 M3.0 INCH GIBSON IN TRAINED SPOTTER
REPORT RELAYED VIA TWITTER.
0645 AM SNOW 1 SW SANTA CLAUS 38.10N 86.94W
12/05/2018 M2.5 INCH SPENCER IN COCORAHS
COCORAHS STATION IN-SP-2, SANTA CLAUS IN 1
WSW.
0700 AM SNOW FRANCISCO 38.33N 87.45W
12/05/2018 M2.1 INCH GIBSON IN COCORAHS
COCORAHS STATION IN-GB-9, FRANCISCO IN 0.1
SE.
0630 AM SNOW 6 ENE SPURGEON 38.28N 87.15W
12/05/2018 M2.0 INCH PIKE IN CO-OP OBSERVER
CO-OP OBSERVER STATION STDI3, STENDAL IN.
0600 AM SNOW 4 ESE CHRISNEY 37.99N 86.97W
12/05/2018 M1.5 INCH SPENCER IN TRAINED SPOTTER
MEASURED IN THE NEWTONVILLE COMMUNITY.
REPORT RELAYED VIA TWITTER.
0554 AM SNOW 1 NW MELODY HILL 38.04N 87.53W
12/05/2018 M1.1 INCH VANDERBURGH IN ASOS
ASOS STATION EVV, EVANSVILLE IN.
0729 AM HEAVY SNOW ALBION 38.37N 88.06W
12/05/2018 M1.0 INCH EDWARDS IL PUBLIC
0732 AM SNOW 2 N HOPKINSVILLE 36.88N 87.49W
12/05/2018 M1.0 INCH CHRISTIAN KY TRAINED SPOTTER
&&